I had such a stressful day yesterday – I was up at 5 to co host The Circle, which was fantastic fun as always. I know a 5am start seems crazy for a show that starts at 9am, but there’s a lot of hair, make up, meetings, and script writing to be done before Paul Henry puts his grin away for the day.
I raced straight down to my car at 11.30 with a long mental list of jobs I wanted to achieve before clocking on for my radio shift at 2.30, (we are on air at 4, but we get together at 2.30) only to find my car wouldn’t start. I knew it was the starter motor from the get-go. Long story short, I spent the next 8 hours paying for taxis and reminding the RACV I existed, over and over and over and over ……
I got none of the most important jobs done, didn’t see my kids all day and at one point bit down hard on a philips-head screw that had been baked into a brownie.
Yesterday was a bad day, but I didn’t cry or freak out once. I didn’t even lose my temper until well into the 7th RACV hour, and even then it was a very minor little moment. I didn’t swear at anyone. I didn’t snap. When I finally made it to bed last night I was terribly, tired-ly proud of myself, because for the last 2 weeks I’ve been weening myself of my anti depressant, which I am going to call “x”.
I’ve been taking various anti-Ds for years. At first they were such a relief I couldn’t believe anyone wouldn’t take them. They made me feel calm, and though not “happy” exactly, I didn’t feel miserable. I was just numb, and I really liked it.
When I started taking them I was living in a place I hated, doing a job that I loved with people I hated, struggling with fertility problems, just wishing every bit of my life was different basically. I was a stressed-out powder keg of emotion with a very short fuse at home, because I was desperate and helpless at work.
When I finally fell pregnant, one doctor told me I shouldn’t need them anymore because the pregnancy should make me happy. Another doctor told me my history put me at very high risk of post-natal depression, and I should under no circumstances stop taking them. He put me on “x”.
Since then I’ve seen 4 different doctors across 2 states and described the same hideous symptoms, and each one of them has blinked, blank-faced at me like they’ve never heard of them before.
I told them all about this strange feeling I’ve having which I called “the shudders”. It’s really hard to explain what the shudders feel like. It’s kind of like a heart palpitation, but it comes from my head. It’s like that feeling of adrenalin belting you from inside when you get a fright, there’s no fright involved. When a shudder hits me, I feel like I must look like I’ve been thumped in the back of the head with a pillow. Ugh, the shudders.
The shudders felt like withdrawal. The problem was that, I was feeling the shudders when I shouldn’t have been withdrawing, like when I’d taken my pill at exactly the right time every day for ages. I know I could swap to another pill, but the feeling of withdrawal just reminded me that I am addicted to a drug, and I don’t want to be!
That’s the story I’ve told every doctor without the slightest glimmer of recognition. I saw another doctor about 2 weeks ago, told him the same story, and he at least believed me! I decided that the only way to be rid of the shudders was to kick the habit altogether and he advised me on how to do it. So I started scaling down my dosage 2 weeks ago. I also paid a visit to Dr Google which really gave me the shits.
I have found a seemingly endless number of forum posts from people who’ve felt the exact same symptoms as me on “x”. My “shudders” are known as “Brain shivers” online, but they are definitely the same thing. The stories I’ve found about kicking “x” are pretty uniform; intense brain shivers, stomach upset, uncontrollable crying and moodiness, flu-like symptoms. Well I had them all for the first week, but I pushed on, and now I’m down to one third of my original dose, and it’s much easier.
I know my anxiety and depression may return, but my hope is that I’ll be able to control them naturally, and yesterday gave me a lot of confidence. All I know for sure is that every aspect of my life is so much better now than it was when I started taking medication, so I’m hoping that maybe I can handle my tendency toward depression and anxiety without it.
Please don’t anyone jump off their meds because I am. I don’t even know if it’s a good idea for me yet, let alone for anyone else. I am being monitored closely by my excellent new doctor.
It’s not all plain sailing of course. I am now sweating from my head. Would you believe it? Sweating so much it runs down my face and my hair is sopping wet. I googled it . It’s another common symptom. Ugh.
Please be aware that this is Meshel’s story. It is not to be taken as medical advice or testimony. If you are on medication you should and must speak to your doctor before thinking of stopping. If you need to speak to someone about your depression or anxiety contact your GP or Beyond Blue on 1300 22 4636